TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
30 Posts
Discussion Starter #1
dotor has put me on azathiprine does anyone have any problems with it like any side affects i have to have blood tests every 2weeks. ive found ive put a lot of weight on none of my clothes fit me in the last 3months ive put on 3stone on.anyone have the same problem.im on quite a lot of medication and nearly every one says weight gain so im not to happy.:eek:
 

·
Registered
Joined
·
14,661 Posts
Hello Bridie

A lot of people here take aza and have no side effects. A common initial side effect is nausea. This can be reduced or totally avoided by starting to take it very slowly, gradually working up to the prescribed dose. The blood tests are to detect 'hidden ' side effects such as low white blood cells or effects on liver.

It doesn't suit everybody though, but you can't know if it will help or how you will react until you try it. There's a blood test that can indicate if a person is likely to benefit but I haven't heard of anybody in the UK getting it.

It slightly increases photosensitivity so you need to be extra careful if photosensitivity is an issue for you

I never heard of any weight problem associated with aza. Prednisone can cause massive weight gain. If you have been on that you will probably be able to reduce the dose when the aza kicks in. Some anti depressants can cause weight gain and I expect there are other meds that can too. Some medicines cause increased appetite which isn't the same as causing weight gain. If you are on meds like that, you need to watch what you are eating very carefully. Some people put on weight even though they are very careful. The medicines can sometimes cause fluid retention and bloating

Sometimes the weight gain is not so much from eating more, as from very reduced activity.
Even a ten minute gentle walk each day can help but some people can't manage even that.

3 stones in 3 months is impressive, and of course distressing. What does your doctor say?
I wonder if it isn't a sign of something else going on. I suggest you keep a list of everything you eat and cut right back on salt to reduce fluid retention. We get enough salt naturally without adding it to our food. It's found in food items you would never suspect, like cornflakes.

Have you had thyroid tests done?

I hope the aza helps

:)
Clare
 

·
Registered
Joined
·
15,684 Posts
Hi Bridie,

Clare has given you good advice about starting out slow and working your way up on the Azathioprine.

It's been a really good drug for me with no side effects. I built up from 50mg to 150mg over some months.

love
Lily
 

·
Registered
Joined
·
8 Posts
hi

hi Bridie
ive been on aza for 9 month and have had to get my bloods done weekly i also take steroids they do take some time to work . so far i have found they dont stop my flare ups but make them easyer to live with and my scin no lo
longer weeps its just red
stick in there with them and dont let it get you down to much

trisha
 

·
Registered
Joined
·
2,192 Posts
I started on Aza this past week. So far I have not had problems with nausea, but I was prepared just in case. I made sure my refill of Phenergan was taken care of haha. I am hoping that everything does what it is supposed to and brings all of us relief.


Nancy
 

·
Registered
Joined
·
3,471 Posts
Hi debs, No it doesnt make me put weitgh on, but the prednislone is doing, is all as is happeing with me im yo yoing up and down, with being on low does then higher dose......... but AZA as never put weight on, even pred not that much, its put me nearly 2 stone on, so im despretly trying to loose weight,

but clare as given you good advice, go see your dr. like you im on lots of meds too.

hope he or she can help Lin xxxxxxxxxxxxxxx
 

·
Registered
Joined
·
1,216 Posts
like alot of other people I take azathioprine but have had to cut my dosage down as my white cell count dropped very low, I had to stop taking it for 2 weeks have another blood test and if it had come up I could restart the aza but at a lower dosage. Now have to have bloods done every 2 weeks for the time being instead of monthly. Other than that I have responded well to it.
 

·
Registered
Joined
·
7,800 Posts
Hi Bridie,

I've been on aza for 9 months now (if I can still count) and haven't had any adverse effects whatsoever, just good ones. It hasn't made me gain weight and I've stayed where I was before starting. Unfortunately I'm also on pred. Fortunately that only made me gain 2 kilos, the other 8 were from before any meds at all. I gain weight when flaring - go figure!

Katharine
 

·
Registered
Joined
·
154 Posts
Hello, Just to add to the postive comments, i have been on Aza for 11 months was really worried about side effects, but i have had none (only curly hair !!) It has improved my symptoms and allowed me to lower my pred good luck regards june
 
1 - 9 of 9 Posts
Top